Massachusetts, 2013

Flash Flooding and Damaging Winds in Massachusetts, May 29, 2013

May 29, 2013 · NWS ALY · 9 events in 1 county or zone

During the day on May 29th, a warm front lifted northward across western Massachusetts. Although the day began cloudy, some breaks of sun started to occur by early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

During the day on May 29th, a warm front lifted northward across western Massachusetts. Although the day began cloudy, some breaks of sun started to occur by early afternoon. At the same time, a potent upper level disturbance over Ontario started to approach the region and a strong jet streak was located just to the north. With a moist southerly flow moving into the region at the surface, it became rather humid as well.

With all these ingredients coming together, thunderstorms developed across upstate New York by mid afternoon and began to spread eastward. The thunderstorms reached Berkshire County by the evening hours. Many of the thunderstorms organized into a strong squall line, producing wind damage. These thunderstorms produced a significant amount of lightning, as well, which in combination with the wind damage, led to some power outages across the area.

With the region already rather saturated from repeated thunderstorms over the past week, the additional heavy rainfall that occurred caused flash flooding in some areas. This caused roads to be closed due to being impassable by flowing water. Portions of Williamstown were hit quite hard, as at least eight roads were damaged due to flooding. Two homes were without road access as a result of the flooding.

Thunderstorms pushed east of the area by around midnight, ending the threat of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 29, 6:00 PM EST, 51 minutes earlier.

Area forecast discussion, May 29, 6:00 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
700 PM EDT WED MAY 29 2013

.SYNOPSIS...
A WARM FRONT WILL CONTINUE TO LIFT THROUGH THE REMAINDER OF THE
REGION THROUGH THIS EVENING. A DISTURBANCE WILL MOVE INTO OUR REGION
THIS EVENING. AHEAD OF THIS DISTURBANCE...THERE IS STILL THE CHANCE
OF SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BECOME LOCALLY
SEVERE. THIS DISTURBANCE WILL MOVE ON BY TO OUR EAST...LEAVING US
WITH PARTIAL CLEARING OVERNIGHT WITH SOME PATCHY FOG. THEN...SUMMER
HEAT WILL ARRIVE TOMORROW...LASTING INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
A SEVERE THUNDERSTORM WATCH CONTINUES THROUGH 11 PM EDT FOR OUR
ENTIRE REGION.

AS OF 700 PM EDT...A LINE OF STORMS HAVE BOWED INTO THE MOHAWK
VALLEY. A STORM ON THE LEADING EDGE OF THIS BOW HAS SHOWN GOOD
ROTATION AND WE HAVE ISSUED A TORNADO WARNING FROM EXTREME EASTERN
MOHAWK VALLEY WORKING JUST NORTH AND WEST OF ALBANY COUNTY.

SEVERAL OTHER THUNDERSTORMS WARNING ARE ALSO IN EFFECT IN SCHOHARIE
COUNTY WORKING INTO THE REMAINDER OF THE CAPITAL DISTRICT.

IF THIS LINE OF STORMS HOLDS TOGETHER...THEY WOULD IMPACT AREAS
SOUTH AND EAST OF THE CAPITAL DISTRICT THROUGH 800 PM. EXPECT BRIEF
HEAVY RAIN...GUSTY WINDS TO POSSIBLY 60 MPH AND POSSIBLY EVEN SOME
HAIL WITH THESE STORMS.

A POTENT SHORT WAVE WAS WORKING FURTHER INTO WESTERN NEW YORK
STATE...AND WILL WORK ACROSS OUR REGION THROUGH THE EVENING HOURS.
OUR AREA WILL WELL SOUTH OF THE UPPER LEVEL JET ENTRANCE REGION
LATER ON THIS EVENING AS WELL.

WILL CONTINUE TO INCLUDE POSSIBLE HEAVY RAINFALL ASSOCIATED WITH THE
THUNDERSTORMS...SINCE SOME PLACES ALREADY REPORT NEARLY HALF AN INCH
OF RAIN IN LESS THAN HALF HOUR TIME.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH SATURDAY NIGHT/...
FOR LATER TONIGHT...WITH THE LOSS OF HEATING...AND WITH THE
SHORTWAVE MOVING TO THE EAST OF THE AREA...THUNDERSTORM POTENTIAL
WILL DIMINISH BY LATE THIS EVENING. IT SHOULD CLEAR OUT...ALTHOUGH
THERE WILL BE POTENTIAL FOR PATCHY FOG...ESPECIALLY IN THOSE AREAS
THAT RECEIVE RAINFALL. MIN TEMPS WILL BE IN THE 50S TO LOW 60S. FOR
NOW JUST PLACED PATCHY FOG IN THE GRIDS IN THE USUAL "FOGGY" PLACES.
ONCE WE SEE WHERE HEAVIER RAINFALL TAKES PLACE...WE WOULD GO AHEAD
AND INCREASE FOG COVERAGE AND POSSIBLY CALL IT DENSE.

LARGE BERMUDA HIGH WILL BUILD ACROSS THE SOUTH ATLANTIC...WHILE
ALOFT A RIDGE WILL STRENGTHEN THROUGH FRIDAY. THIS WILL MEAN A
SUMMERY AIR MASS WILL BE IN PLACE FOR ALL...BEGINNING TOMORROW AND
LASTING INTO THE WEEKEND. H850 TEMPERATURES LOOK TO WARM TO ABOUT
+17C. WITH GOOD MIXING TO AROUND 5000 FEET AND LOTS OF LATE MAY
SUNSHINE...THIS WILL TRANSLATE TO HIGH TEMPERATURES APPROACHING 90
DEGREES IN MOST VALLEY LOCATIONS THURSDAY THROUGH
SATURDAY...POSSIBLY WELL INTO THE LOWER 90S MID HUDSON VALLEY AND
LOWER LITCHFIELD. HIGH ELEVATIONS WILL EVEN WARM WELL INTO THE
80S.

OVERNIGHTS LOWS THURSDAY NIGHT THROUGH SATURDAY NIGHT WILL BE
SOMEWHAT MUGGY...GENERALLY LOWER TO MID 60S EXCEPT UPPER 50S IN SOME
OF THE COOLER OUTLYING SPOTS.

DEWPOINTS LOOK TO BE IN THE LOWER TO MID 60S...MODERATE BUT NOT
EXCESSIVELY HIGH. APPARENT TEMPERATURES (WHICH COMBINE THE AMBIENT
TEMPERATURE AND RELATIVE HUMIDITY) LOOK TO REACH THE MID TO UPPER
90S IN THE MID HUDSON VALLEY THURSDAY THROUGH SATURDAY AFTERNOON SO
HOT BUT NOT QUITE HIGH ENOUGH TO ISSUE ANY TYPE OF HEAT STATEMENTS.
WE WILL CONTINUE TO MONITOR THE SITUATION.

WITH A FAIRLY STRONG RIDGE OVERHEAD THERE SHOULD BE AN INHIBITING
CAP ON ANY CONVECTIVE DEVELOPMENT THURSDAY THROUGH SATURDAY. THERE
WILL BE PLENTY OF SURFACE INSTABILITY BUT ANY CU THAT FORMS WILL
LIKELY HAVE A HARD TIME BREAKING THE CAP. WE DID GO WITH SLIGHT
CHANCES OF THUNDERSTORMS ACROSS OUR HIGHER ELEVATIONS ON THURSDAY
(WHERE WE FEEL HAVE THE BEST FOR PARCELS TO DEVELOP CONVECTION). BY
FRIDAY...WE CONTINUED TO KEEP IT TOTALLY DRY FOR NOW AS THE RIDGE
WILL BE STRONGEST AT THAT TIME.

SATURDAY...THE MID LEVEL RIDGE BEGINS TO SLOWLY BREAK DOWN AND HEAD
EAST. THEREFORE...WE CONTINUE WITH SLIGHT CHANCES EARLY...GOING TO
30 POPS FROM THE GREATER CAPITAL DISTRICT AND POINTS NORTHWEST
DURING THE AFTERNOON...SLIGHT CHANCES FURTHER SOUTH AND EAST.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
DURING THIS PERIOD...THE HEAT RIDGE WILL BREAK DOWN AS A FAIRLY
STRONG COLD FRONT APPROACHES ON SUNDAY. LONGER RANGE MODELS ARE IN
PRETTY GOOD WITH TIMING OF THE FRONT...CROSS OUR REGION SUNDAY NIGHT
INTO EARLY MONDAY. AHEAD OF IT...IT LOOKS LIKE A PRETTY GOOD CHANCE
OF SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BE STRONG OR EVEN
LOCALLY SEVERE. STILL TOO EARLY TO LOOK AT SPECIFIC CONVECTIVE
PARAMETERS...HOWEVER IT LOOKS POTENTIALLY UNSTABLE WITH A PRETTY
STRONG WIND ALOFT. WWE WILL MONITOR THIS SITUATION AS THE TIME NEARS.

THIS FRONT COULD BRING A ROUND OF HEAVY RAINFALL AS WELL AS IT
SLOWLY SLIDES THROUGH.

NOTICEABLY COOLER AND SOMEWHAT DRIER AIR WILL FOLLOW ON MONDAY. BY
TUESDAY...THE LATEST EUROPEAN SHOWS A ROBUST SHORT WAVE TROUGH
MOVING TO OUR NORTH. THIS IS NOT DETECTED AS WELL BY THE GFS. SINCE
THE EUROPEAN HAS FORECASTED THIS FEATURE FOR SEVERAL RUNS...WE WILL
LEAN WITH ITS SOLUTION. THIS MEANS TUESDAY WILL BE A BRISK DAY BY
EARLY JUNE STANDARDS. THERE MIGHT BE ENOUGH INSTABILITY FOR SOME
ISOLATED SHOWERS...ESPECIALLY IN THE MOUNTAINS. FOR NOW...INTRODUCE
A SLIGHT CHANCE IN THE MOUNTAINS ONLY. H850 TEMPERATURES ON THE
EUROPEAN MODEL LOOK TO COOL DOWN INTO THE LOW SINGLE NUMBERS...WHICH
WOULD MEAN HIGHS ONLY IN THE 60S...MAYBE TOUCHING 70 IN THE HUDSON
VALLEY SOUTH OF ALBANY. HIGHER TERRAIN WOULD ACTUALLY SEE HIGHS ONLY
IN THE 50S.

IT WILL TURN CHILLY TUESDAY NIGHT. FOR NOW...ENOUGH OF A GRADIENT
MIGHT KEEP UP ENOUGH OF A BREEZE TO PREVENT FROST ANYWHERE. EVEN
SO...WE WILL HAVE LOWS GENERALLY FROM THE UPPER 30S IN THE COLDEST
SPOTS TO 40S.

WEDNESDAY SHOULD BE MAINLY SUNNY WITH TEMPERATURES RECOVERING BACK
TO NEAR 70 IN THE VALLEYS...60S HIGHER TERRAIN.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
IT NOW APPEARS LIKELY ENOUGH THAT THUNDERSTORMS WILL IMPACT THE KALB
TERMINAL...SO WE HAVE THUNDER WITH GUSTS TO 40KTS AT 23Z-00Z. WE
DROPPED CONDITIONS BRIEFLY TO MVFR...BUT NOT LOW MVFR.

AFTER THAT...IT LOOKS AS IF THE ACTION WILL BE OVER FOR KALB...BUT
KPOU/KPSF MIGHT BE IMPACTED BY 01Z. NOT ENOUGH CONFIDENCE TO PLACE
THUNDER IN THE TAF JUST YET.

KGFL MIGHT BE TOO FAR NORTH FOR ANY THUNDER ACTIVITY. FOR NOW...NO
MENTION OF IT...THEY NEVER GOT INTO THE REALLY WARM AIR.

OUTSIDE OF ANY THUNDERSTORMS...CEILINGS AND VISIBILITIES WILL BE
MAINLY VFR...THROUGH EVENING AS A WARM FRONT TRACKS THROUGH THE
REGION. SOME ORGANIZED THUNDERSTORM ACTIVITY IS POSSIBLE DURING THE
LATE AFTERNOON AND EARLY EVENING HOURS.

WE ARE CONCERNED THAT FOG WILL FORM AT ALL OF OUR TAFS SINCE IT
LOOKS TO PARTIALLY CLEAR BEHIND THE LINE OF SHOWERS AND
STORMS...WITH LITTLE OR NO WIND. WILL MONITOR WHEN WE DO THE THE
FULL EVENING UPDATE.

OUTLOOK...
THU-SAT...VFR/MVFR. SLIGHT CHC PM -TSRA EACH DAY. LATE NIGHT AND/OR
EARLY MORNING MVFR/IFR ASSOC WITH FOG POSSIBLE.
SUN-MON...VFR/MVFR. CHC -SHRA/-TSRA.

&&

.FIRE WEATHER...
RH VALUES LOOK TO BE NEAR 100 PERCENT THE NEXT SEVERAL NIGHTS WITH
LOTS OF DEW...DROPPING TO BETWEEN 30 AND 40 PERCENT EACH AFTERNOON.

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THIS
EVENING...SOME OF WHICH COULD BE LOCALLY STRONG TO SEVERE WITH
STRONG GUSTY WINDS AND LARGE HAIL.

ANY ACTIVITY WILL DECREASE OVERNIGHT. AFTER THIS EVENING...ANY
ADDITIONAL COVERAGE OF THUNDERSTORMS WILL ISOLATED AT BEST THROUGH
FRIDAY...AND ANY OF THOSE CONFINED TO THE MOUNTAINS.

THE WIND WILL SOUTH AROUND 10 MPH SHIFTING TO WEST THIS EVENING.
LIGHT OVERNIGHT...THEN SOUTH OR SOUTHWEST 5 TO 15 MPH EACH OF THE
NEXT SEVERAL DAYS...LIGHT OR CALM EACH OF THE NIGHTS.

THE NEXT CHANCE OF A WETTING RAINFALL WILL BE ON SUNDAY WHEN A SLOW
MOVING COLD FRONT HEADS INTO OUR REGION.

&&

.HYDROLOGY...
NO WIDESPREAD HYDROLOGIC CONCERNS OVER THE NEXT FOUR DAYS ACROSS
THE HSA.

ANY THUNDERSTORMS THAT DEVELOP THIS EVENING SHOULD MOVE FAIRLY
QUICKLY AT 30 MPH. THEY COULD CONTAIN HEAVY RAINFALL...BUT UNLESS
THEY TRAIN OVER THE SAME AREA (LOOKING UNLIKELY AT THIS TIME)...THE
THREAT OF FLASH FLOODING LOOKS VERY LOW.

A THUNDERSTORM COULD ALWAYS PRODUCE LOCALIZED PONDING OF WATER ON
ROADS AND AREAS OF POOR DRAINAGE.

AFTER THIS EVENING...ANY SHOWER OR THUNDERSTORM POSSIBILITY LOOKS
VERY LOW...ISOLATED AT BEST. ANY THUNDERSTORM THAT DOES POP UP COULD
PRODUCE HEAVY RAINFALL GIVEN THE HIGHER HUMIDITY BUT AGAIN THAT
WOULD THE EXCEPTION RATHER THAN THE RULE THROUGH FRIDAY.

THUNDERSTORM COVERAGE MIGHT INCREASE A LITTLE ON SATURDAY...AND A
LOT ON SUNDAY AS A COLD FRONT NEARS THE REGION. THERE IS THE
POTENTIAL FOR HEAVY RAINFALL LATE SUNDAY INTO EARLY MONDAY.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV
LONG TERM...HWJIV
AVIATION...HWJIV/11
FIRE WEATHER...HWJIV
HYDROLOGY...HWJIV
Hazardous weather outlook, May 29, 2:38 PM EST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
338 PM EDT WED MAY 29 2013

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-301100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
338 PM EDT WED MAY 29 2013

...SEVERE THUNDERSTORM WATCH 241 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION FOR THE FOLLOWING COUNTIES UNTIL 11 PM...

IN NORTHWESTERN CONNECTICUT...LITCHFIELD...

IN WESTERN MASSACHUSETTS...BERKSHIRE...

IN EAST CENTRAL NEW YORK...ALBANY...COLUMBIA...DUTCHESS...FULTON...
GREENE...HAMILTON...HERKIMER...MONTGOMERY...RENSSELAER...SARATOGA...
SCHENECTADY...SCHOHARIE...ULSTER...WARREN...WASHINGTON...

IN SOUTHERN VERMONT...BENNINGTON...WINDHAM...

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

In the hours before

Local storm report, May 29, 6:21 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
721 PM EDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     SCHENECTADY             42.80N  73.93W
05/29/2013                   SCHENECTADY        NY   TRAINED SPOTTER

            LARGE TREE DOWN ON WILLOW CREEK AVE

&&

EVENT NUMBER ALY1300124

BEW
Local storm report, May 29, 6:26 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
726 PM EDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     FLASH FLOOD      SCOTIA                  42.83N  73.96W
05/29/2013                   SCHENECTADY        NY   FIRE DEPT/RESCUE

            POSSIBLE MUD SLIDE AT RT 5 AND COUNTY LINE

&&

EVENT NUMBER ALY1300125

BEW
Local storm report, May 29, 6:33 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
733 PM EDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     LATHAM                  42.75N  73.75W
05/29/2013                   ALBANY             NY   TRAINED SPOTTER

            MULTIPLE TREES DOWN INCLUDING TREE BLOCKING PARK AVENUE

&&

EVENT NUMBER ALY1300126

BEW
Local storm report, May 29, 6:35 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
735 PM EDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND DMG     COLONIE                 42.73N  73.85W
05/29/2013                   ALBANY             NY   PUBLIC

            LARGE TREE ON HOUSE

&&

EVENT NUMBER ALY1300127

BEW
Local storm report, May 29, 6:43 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
743 PM EDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     CLIFTON PARK            42.85N  73.81W
05/29/2013  E60 MPH          SARATOGA           NY   NWS EMPLOYEE

            TIME APPROXIMATE

&&

EVENT NUMBER ALY1300128

BEW
Local storm report, May 29, 6:50 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
750 PM EDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      HALFMOON                42.83N  73.72W
05/29/2013                   SARATOGA           NY   TRAINED SPOTTER

            1.5 OF RAIN IN 20 MINUTES... LOCALIZED FLOODING

&&

EVENT NUMBER ALY1300129

BEW

The radar

The Albany radar (KENX), 69 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
May 29, 6:51 PM EST
Where
Berkshire County, 0.44 mi WSW of Lanesborough
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.517, -73.228

Widespread trees were reported down in Lanesborough as a result of thunderstorm winds.

Flash Flood, Berkshire

When
May 29, 7:30 PM EST to 9:45 PM EST
Where
Berkshire County, 3.37 mi W of Williamstown to 3.3 mi W of Williamstown
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.715, -73.266

Several culverts along Treadwell Hollow Road in Williamstown were reported to be damaged due to flash flooding. Two homes were without road access as a result of the flooding.

Flash Flood, Berkshire

When
May 29, 7:31 PM EST to 9:45 PM EST
Where
Berkshire County, 2.05 mi S of North Adams
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.670, -73.099

Flash flooding was reported on Church Street north of Adams as a result of heavy rainfall from thunderstorms. The force of flooding removed manhole covers off the road.

Flash Flood, Berkshire

When
May 29, 7:35 PM EST to 9:45 PM EST
Where
Berkshire County, 1.24 mi WNW of Williamstown to 1.17 mi WNW of Williamstown
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.724, -73.224

Flash flooding was reported along Northwest Hill Road near Williamstown. A garage and its concrete slab was swept away from the force of the flooding.

Flash Flood, Berkshire

When
May 29, 7:39 PM EST to 9:45 PM EST
Where
Berkshire County, 0.74 mi WSW of North Adams to 0.72 mi WSW of North Adams
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.697, -73.114

Flash flooding was reported in North Adams as a result of heavy rainfall from thunderstorms. State Street was impassable due to flooding and was temporarily closed.

Flash Flood, Berkshire

When
May 29, 7:42 PM EST to 9:45 PM EST
Where
Berkshire County, 0.16 mi NW of Greylock to 0.15 mi NNW of Greylock
Cause
Heavy Rain
Reported by
Public
Coordinates
42.701, -73.153

Flash flooding was reported along Massachusetts Avenue in North Adams as a result of heavy rainfall from thunderstorms.

Thunderstorm Wind, Berkshire

When
May 29, 7:43 PM EST
Where
Berkshire County, 0.16 mi NNW of New Marlborough
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.122, -73.231

Multiple trees and wires were reported down in New Marlborough due to thunderstorm winds.

Flash Flood, Berkshire

When
May 29, 7:45 PM EST to 9:45 PM EST
Where
Berkshire County, 0.72 mi S of Williamstown to 0.75 mi S of Williamstown
Cause
Heavy Rain
Reported by
Public
Coordinates
42.710, -73.201

Flash flooding was reported in Williamstown as a result of heavy rainfall from thunderstorms. Route 43 was reported to be impassable due to flooding.

Flash Flood, Berkshire

When
May 29, 8:15 PM EST to 9:45 PM EST
Where
Berkshire County, 1.9 mi W of West Stockbridge to 1.94 mi W of West Stockbridge
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.334, -73.367

Flash flooding was reported in West Stockbridge as a result of heavy rainfall from thunderstorms. Several roads in the town was reported to be impacted by the flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446723, 446734, 446714, 446735, 446715, 446721, 446724, 446716, 446719.